jump to content
New York State Office of Alcoholism and Substance Abuse Services Link to NYS Home Page in new browser window Link to New York State Office of Alcoholism and Substance Abuse Services Home Page

Home Resources Addiction Medicine

Neuroleptic Malignant Syndrome

NEW YORK STATE OFFICE OF ALCOHOLISM AND SUBTANCE ABUSE SERVICES
Addition Services for Prevention, Treatment, Recovery

Addiction Medicine FYI

Neuroleptic Malignant Syndrome

The neuroleptic malignant syndrome (NMS) is the combination of hyperthermia, rigidity and autonomic dysregulation that can occur as a serious complication of the use of antipsychotic medications. This syndrome was first delineated in 1960 by Jean Delay, MD. The syndrome can occur after any duration of treatment, though two-thirds of cases occur within the first week of using antipsychotic medications. The frequency of the syndrome has been variable with reports of 0.07 percent to 2.2 percent of patients taking antipsychotic medications. The mortality rate for NMS is difficult to determine due to reporting errors, but it is estimated to be between 10 - 20 percent. Mortality is generally highest in patients who develop severe muscle necrosis (cell breakdown and death).

Neuroleptic malignant syndrome can be seen with many of the antipsychotics, even the newer atypical ones such as: olanzapine, risperidone, paliperidone, aripiprazole, ziprasidone, amisulpride, quetiapine and to a lesser degree Clozapine.

The accepted mechanism whereby antipsychotics cause NMS is that they are dopamine D2 receptor antagonists (blockers) so that there is a decrease in dopamine receptor activation. D2 receptor blockade results in an elevated temperature set point and impairment of heat-dissipating mechanisms. Peripherally, antipsychotics lead to increased calcium release which can contribute to hyperthermia, rigidity, and muscle cell breakdown.

NMS is seen in more men than women and the incidence is higher in those patients younger than 40. The clinical features that make the diagnosis are:

  • severe muscular rigidity – shuffling gait
  • hyperthermia (elevated temperature)
  • diaphoresis (sweating)
  • dysphagia (difficulty swallowing)
  • tremor
  • incontinence
  • autonomic instability - labile blood pressure and elevated heart rate
  • pallor
  • dyspnea (shortness of breath)
  • changes in the level of consciousness - delirium progressing to lethargy, stupor and coma
  • leukocytosis (elevated white blood count)
  • laboratory evidence of muscle injury - elevated creatine kinase (CK)

Symptoms should improve after the antipsychotic is stopped.

Various other medications cause conditions that are indistinguishable from NMS and likely involve similar pathophysiology. Some examples of these other medications include: metoclopramide, prochlorperazine, and promethazine.

Antipsychotics can cause a variety of reactions that can be confused with neuroleptic malignant syndrome. These reactions often occur with increasing medication dosages.

  • neuroleptic-induced acute dystonia - an abnormal contraction or spasm of a group of skeletal muscles, often involving the head or neck
  • neuroleptic-induced acute akathisia - motor restlessness, particularly involving the legs
  • neuroleptic-induced tardive dyskinesia - involuntary, rhythmic movements starting with mouth movements
  • neuroleptic-induced parkinsonism, or pseudoparkinsonism - presents with the classic triad of tremor, muscular rigidity, and akinesia (absence or loss of the power of voluntary motion)

Serotonin syndrome is very similar to neuroleptic malignant syndrome. The triad of (1) altered mental status, (2) autonomic dysfunction, and (3) neuromuscular abnormalities that occurs on exposure to serotonergic agents characterizes the serotonin syndrome. Selective serotonin reuptake inhibitors (SSRIs) - commonly used for treatment of depression and anxiety - are the most frequently used medications in this class. The serotonin syndrome can be distinguished from neuroleptic malignant syndrome in most cases by a detailed history of medication use with particular attention to recent dosage changes and the absence of severe rigidity.

The potential risk factors for neuroleptic malignant syndrome includes the following:

  • dehydration
  • agitation
  • exhaustion
  • malnutrition
  • organic brain syndromes
  • nonschizophrenic mental illness
  • lithium use
  • past history of electroconvulsive therapy
  • warm and humid environments
  • inconsistent use of neuroleptics
  • postpartum period

The most important treatment intervention is to discontinue all antipsychotics. In most cases, symptoms will resolve in 1 - 2 weeks. Neuroleptic malignant syndrome precipitated by long-acting depot injections (intramuscular injections that results in a gradual release) of antipsychotics can last as long as a month.

The potential complications of neuroleptic malignant syndrome include the following:

  • rhabdomyolysis  (rapid breakdown of skeletal muscle)
  • renal failure
  • cardiac arrest
  • infection
  • aspiration
  • respiratory failure
  • seizure
  • pulmonary embolism
  • hepatic failure (loss of normal liver function)
  • uncontrolled psychoses

Patients who have previously experienced episodes of neuroleptic malignant syndrome are at risk for recurrences. The risk of neuroleptic malignant syndrome recurrence is related to the time between an episode of neuroleptic malignant syndrome and restarting the antipsychotic medication.

If patients are rechallenged with antipsychotics within two weeks of an episode of neuroleptic malignant syndrome, 63 percent will have a recurrence. If more than two weeks has elapsed, only 30 percent will have a recurrence.

Eighty-seven percent of patients who develop neuroleptic malignant syndrome will be able to tolerate another antipsychotic at some point in the future.

Source: This FYI was adapted from a complete review that can be found at: http://emedicine.medscape.com/article/288482-overview External Link

1/2011